Arkansas, 2018Hail and Damaging Winds in Arkansas, December 1, 2018
December 1, 2018 · NWS LZK · 11 events in 9 counties and zones
The month began with a severe weather episode across northern and western Arkansas that started on November 30th. There were quite a few reports of wind damage during the wee hours of December 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month began with a severe weather episode across northern and western Arkansas that started on November 30th. There were quite a few reports of wind damage during the wee hours of December 1st. The most extensive destruction was at Ash Flat (Sharp County), with roofs off of buildings, a storage building thrown, and trailers tossed across a parking lot into a ditch. Winds were likely over 80 mph. A 67 mph wind gust was measured at Flippin (Marion County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 30, 11:07 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 30, 11:07 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1107 PM CST Fri Nov 30 2018
.AVIATION...06Z TAF Cycle
ISOL to SCT SHRA/-TSRA across much of the forecast area at the
opening of the TAF cycle. SHRA/TSRA to become NUMRS from west to
east across the region at the beginning of the TAF period as a
line of strong thunderstorms enters the state from the west.
Thunderstorms to push into the eastern portion of the forecast
area and diminish between 10-13Z. VFR conditions to prevail area-
wide after 16Z through the remainder of the TAF period.
&&
.PREV DISCUSSION...(ISSUED 544 PM CST Fri Nov 30 2018)
AVIATION...
ISOl to SCT TSRA developing across the forecast area and expect
convection to become more widespread through the evening hours
with strong gusty winds, hail, and isolated tornadoes possible.
Convection to wind down from west to east after about 09Z
tonight.
PREV DISCUSSION...(ISSUED 312 PM CST Fri Nov 30 2018)
SHORT TERM...Tonight Through Sunday
Scattered showers developing across southern Arkansas early
this afternoon. Lots of low clouds are keeping temperatures
in the 60s to lower 70s in most areas.
18z sounding from KLIT showing about 1300 J/kg of surface
based CAPE, with some capping noted. Perfect loaded gun
sounding, with release of more pronounced convection/storms
in the next few hours. This will happen in central/southern
sections and lifting into the northern counties this evening.
Main upper level feature/cold front still lagging to the
west, and that will come into play toward midnight. Another
round of storms will arrive in western Arkansas from eastern
Oklahoma/northeast Texas. From there, storms will sweep
eastward across the state, and should weaken as atmosphere
becomes less unstable.
While instability will be marginal during the event, wind fields
assocaited with the incoming upper system will be out of this
world. Shear values/turning of winds will increase markedly
through the evening, making wind damage and isolated tornadoes
more likely.
Another aspect of the event will be the rain. From central
into northeast Arkansas, a swath of two to three inch amounts
is expected through dawn Saturday. Given this much rain, flash
flooding could occur in places.
All precipitation will sweep to the east Saturday morning, with
rapid clearing behind the upper system. Breezy conditions will be
noted, with mild air still in place and above average temperatures
in the forecast.
It will remain mild Saturday night/Sunday, but a new cold front
will push through the area. This will bring much cooler air in the
extended period.
LONG TERM...Sunday Night Through Friday
Expect a much cooler start to your work week with nearly zonal
flow. There remains the chance for slight pops on Monday lingering
across North Arkansas. Temperatures will be coolest on
Tuesday/Wednesday with highs in the 40s and lows in the 20s by
Tuesday night. The weather will be pretty benign until Friday when
the next storm system will approach from the plains. Substantial
precipitation will be possible with this system next weekend. Stay
tuned.
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Short Term...19 / Long Term...57
Aviation...19
Hazardous weather outlook, Nov 30, 7:14 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
714 PM CST Fri Nov 30 2018
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-011100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
714 PM CST Fri Nov 30 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Tonight
Showers and thunderstorms will continue through the overnight
hours. Some thunderstorms will be severe. Damaging wind gusts will
be the primary concern with any severe thunderstorms, and a few
tornadoes will be possible. Large hail could also occur.
The best chances for seeing severe thunderstorms will be across
the southwestern half of the area...or generally along and
southwest of a line from Clarksville to Little Rock to Monticello.
The threat for seeing severe weather will be more isolated
further northeast of this line.
Rainfall amounts of one to two inches are expected...with locally
heavier amounts possible. This may lead to some localized flash
flooding.
Expect the threat for thunderstorms and severe weather to decrease
from west to east early Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday Through Thursday
No hazardous weather is expected at this time.
.Spotter Information Statement...
Spotter activation may be needed this afternoon and tonight.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
57
In the hours before
Special weather statement, Nov 30, 7:01 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
701 PM CST FRI NOV 30 2018
ARZ045-046-010145-
Lonoke AR-Prairie AR-
701 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PRAIRIE AND EAST CENTRAL
LONOKE COUNTIES UNTIL 745 PM CST...
At 701 PM CST, Doppler radar was tracking a strong thunderstorm near
Barrettsville, or 10 miles northwest of Hazen, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Des Arc... Barrettsville...
Sand Hill... Hayley...
Jasmine... Childers...
A Tornado Watch remains in effect until 200 AM CST for central and
eastern Arkansas.
LAT...LON 3497 9137 3482 9170 3485 9175 3496 9176
3504 9165 3503 9164 3502 9161 3503 9159
3509 9158 3509 9147 3507 9145 3507 9148
3506 9148 3505 9137
TIME...MOT...LOC 0101Z 229DEG 21KT 3490 9169
CavanaughSpecial weather statement, Nov 30, 7:45 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
745 PM CST FRI NOV 30 2018
ARZ003-010215-
Boone AR-
745 PM CST FRI NOV 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 815 PM CST...
At 745 PM CST, Doppler radar was tracking a strong thunderstorm over
Harrison, moving north at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harrison... Diamond City...
Bergman... Lead Hill...
Myrtle... Capps...
Self... Willis...
Bellefonte... Crumpler Subdivision...
South Lead Hill... Batavia...
Bear Creek Springs... New Hope in Boone County...
Hopewell in Boone County... Ridgeway...
Bull Shoals Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 200 AM CST for north central
Arkansas.
LAT...LON 3650 9286 3647 9286 3649 9288 3643 9289
3612 9302 3618 9325 3650 9315
TIME...MOT...LOC 0145Z 198DEG 40KT 3623 9312
57Local storm report, Nov 30, 7:56 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
756 PM CST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL SUMMIT 36.25N 92.69W
11/30/2018 E0.75 INCH MARION AR PUBLIC
PENNY-SIZE HAIL REPORTED AT HILLTOP LIQUOR IN SUMMIT.
TIME EST. FROM RADAR.
&&
COOPERThunderstorm Wind, Johnson
- When
- December 1, 12:10 AM CST
- Where
- Johnson County, 1.12 mi W of Ozone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.630, -93.470
A tree was reported down on a car on Highway 103 about 12 miles north of Clarksville, AR.
Thunderstorm Wind, Logan
- When
- December 1, 12:15 AM CST
- Where
- Logan County, New Blaine
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.280, -93.420
Sporadic tree damage occurred with associated power outages in eastern Logan County.
Thunderstorm Wind, Pope
- When
- December 1, 12:35 AM CST
- Where
- Pope County, 1.69 mi W of Hector
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.470, -92.980
A tree was blown down in Hector.
Thunderstorm Wind, Boone
- When
- December 1, 12:35 AM CST
- Where
- Boone County, 0.69 mi N of Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.240, -93.120
Trees and power lines were blown down in Harrison.
Thunderstorm Wind, Boone
- When
- December 1, 12:35 AM CST
- Where
- Boone County, 1.81 mi ESE of Harrison
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.220, -93.090
Winds ripped the back door off its hinges on a home on Union Road.
Thunderstorm Wind, Searcy
- When
- December 1, 12:45 AM CST
- Where
- Searcy County, 0.89 mi SE of Jameson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.910, -92.640
Trees and power lines were blown down in several places throughout the county.
Thunderstorm Wind, Marion
- When
- December 1, 12:56 AM CST
- Where
- Marion County, 1.31 mi ESE of Ralph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.160, -92.650
A tree was downed in the Ralph-Caney area.
Thunderstorm Wind, Marion
- When
- December 1, 1:04 AM CST
- Where
- Marion County, 0.56 mi W of Flippin Aprt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.280, -92.590
A 67 mph wind gust was recorded at the Flippin-Marion County Regional Airport.
Thunderstorm Wind, Sharp
- When
- December 1, 2:00 AM CST
- Where
- Sharp County, 0.89 mi NW of Ash Flat
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.230, -91.610
There were reports of roofs blown off buildings, and trailers were thrown across the parking lot and in ditches.
Thunderstorm Wind, Dallas
- When
- December 1, 2:26 AM CST
- Where
- Dallas County, 2.15 mi NNW of Holly Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.850, -92.730
Trees and power lines were reported down.
Hail, Desha
- When
- December 1, 6:37 AM CST
- Where
- Desha County, 0.9 mi SW of Watson
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 33.890, -91.260
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
- Winter Storm and Winter Weather in South Dakota, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795220, 795221, 795222, 795223, 795224, 795225, 795226, 795227, 795228, 795229, 795230.